Ohio, 2005

Ice Storm in Ohio, December 15, 2005

December 15, 2005 · NWS PBZ · 1 event in 1 county or zone

An ice storm began 4 AM on the 15th. Temperature rose above 32 degrees F.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice storm began 4 AM on the 15th. Temperature rose above 32 degrees F. by 9 PM on 15th. Ice glaze was a quarter inch thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 2:38 PM EST, 22 minutes earlier.

Area forecast discussion, Dec 15, 2:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EST THU DEC 15 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A DUAL LOW PRESSURE SYSTEM IS BRINGING A MIX OF WINTRY PRECIPITATION
TO THE AREA.  ONE STRONG LOW IS LOCATED OVER LAKE SUPERIOR AND A
SECOND LOW IS MOVING UP THE APPALACHIAN MOUNTAINS ALONG THE COLD
FRONT OF THE FIRST LOW. TOGETHER THESE SYSTEMS ARE PROVIDING ENOUGH
WARM AIR ALOFT TO CREATE SLEET AND FREEZING RAIN TO A MAJORITY OF
THE REGION.  THIS WILL CONTINUE UNTIL THE COLD FRONT MOVES THROUGH
TONIGHT AND THE PRECIPITATION TURNS TO ALL SNOW.

THE DUAL SYSTEM EFFECTING THE REGION WILL PULL TO THE NORTHEAST ON
FRIDAY.  THIS WILL LEAVE ONLY BANDS OF SNOW SHOWERS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRIDAY NIGHT THROUGH SATURDAY NIGHT HIGH PRESSURE BUILDS IN FROM
THE SOUTHWEST WITH NO PCPN. SUNDAY THROUGH MONDAY NIGHT SHORT
WAVES MOVES THROUGH KEEPING LOW CHC SNOW POPS IN OUR FCST. TUESDAY
AND TUESDAY NIGHT WEAK HIGH PRESSURE OVER FA. WEDNESDAY AND
WEDNESDAY NIGHT UPPER TROUGH SWINGS THROUGH WITH CHC SNOW POPS
BACK IN THE FCST. DURING THE DAY ON THURSDAY HIGH PRESSURE BUILDS
IN FROM THE WEST. TEMPS REMAIN BELOW SEASONAL NORMS.

&&

.AVIATION...
A LOW PRESSURE SYSTEM WILL MOVE NORTHWARD ALONG THE EAST COAST
TONIGHT AND FRIDAY MORNING. MIXED PRECIPITATION IN FORM OF FREEZING
RAIN...SLEET...SNOW WILL CONTINUE ACROSS EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA...WHILE RAIN WILL FALL ACROSS NORTHERN WEST
VIRGINIA THROUGH EARLY TONIGHT. COLDER AIR WILL MOVE IN BEHIND THE
SYSTEM LATER TONIGHT AND CHANGE PRECIPITATION TO SNOW.

EXPECT MVFR CONDITIONS WITH AREAS OF IFR TO CONTINUE LATE THIS
AFTERNOON...THEN LOWER TO PREDOMIATELY IFR THIS EVENING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 UNTIL 7 AM FRIDAY.
OH...WINTER WEATHER ADVISORY FOR OHZ039-040-048-049-057>059-068-069
     UNTIL 7 AM FRIDAY.
  ...WINTER STORM WARNING FOR OHZ041-050 UNTIL 7 AM FRIDAY.
PA...WINTER STORM WARNING FOR PAZ007>009-013>016-020>023-029-030-
     032 UNTIL 7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ031 UNTIL 7 AM FRIDAY.
WV...WINTER STORM WARNING FOR WVZ001>003-023-041 UNTIL 7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR WVZ004-012-021-022 UNTIL 7 AM
     FRIDAY.
&&
Hazardous weather outlook, Dec 15, 4:11 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 AM EST THU DEC 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-160915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
411 AM EST THU DEC 15 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THROUGH FRIDAY MORNING FOR NORTHWESTERN
PENNSYLVANIA, THE LAUREL HIGHLANDS, AND THE MOUNTAINS OF
NORTHEASTERN WEST VIRGINIA AND WESTERN MARYLAND, WHERE A
SIGNIFICANT ICE STORM IS POSSIBLE. SNOW ACCUMULATIONS IN NORTHERN
PENNSYLVANIA WILL BE 3 TO 6 INCHES.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF WESTERN
PENNSYLVANIA TIL 7 AM FRIDAY MORNING WITH SNOW, SLEET, AND
FREEZING RAIN ACCUMULATING AN INCH OR SO.

ANOTHER WINTER WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL OHIO
TIL 10 AM FOR SLEET AND FREEZING RAIN THIS MORNING, CHANGING TO
RAIN BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION NEGATIVE.

In the hours before

Special weather statement, Dec 15, 12:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EST THU DEC 15 2005

MDZ001-OHZ040-041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>003-
023-041-151930-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CARROLL
OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE
PA-HANCOCK WV-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER
PA-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-WESTMORELAND
PA-
1226 PM EST THU DEC 15 2005

...A MIX OF WINTER PRECIPITATION CONTINUES ACROSS THE REGION...

A MIX OF SNOW...SLEET...AND FREEZING RAIN WAS OCCURRING FROM MERCER
TO OIL CITY, TIONESTA, TO CLARION, BROOKEVILLE AND TO INDIANA.
VENANGO COUNTY OFFICIALS REPORT THAT INTERSTATE 80 WAS VERY ICY AND
TREACHEROUS.

FROM NEW CASTLE TO WHEELING, TO BUTLER, PITTSBURGH, GREENSBURG AND
UNIONTOWN IT WAS MOSTLY FREEZING RAIN. HOWEVER, THERE WERE SOME
POCKETS OF SLEET. FREEZING RAIN ALSO CONTINUED ACROSS GARRET COUNTY
MARYLAND AND PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA.

MORE MODERATE TO OCCASIONALLY HEAVY PRECIPITATION WAS MOVING
NORTHWARD THIS AFTERNOON FROM SOUTHEAST OHIO AND WEST VIRGINIA.
THERE WILL BE AREAS OF SIGNIFICANT ICE ACCUMULATION. DRIVING WILL BE
VERY HAZARDOUS THIS AFTERNOON ESPECIALLY ON ANY UNTREATED ROADS. BE
EXTREMELY CAREFUL WHEN WALKING ABOUT. SIDEWALKS, STEPS AND PARKING
LOTS WILL ALL HAVE A SIGNIFICANT COATING OF ICE. THERE COULD ALSO BE
SOME SPORADIC POWER OUTAGES BECAUSE OF ICE ACCUMULATIONS ON BRANCHES
AND POWER LINES.

THE PRECIPITATION WILL EVENTUALLY CHANGE BACK TO ALL SNOW DURING THE
EVENING AS COLDER AIR ONCE AGAIN FILTERS BACK INTO THE
REGION.

A DUAL STORM SYSTEM WITH CENTERS APPROACHING THE GREAT LAKES AND
ANOTHER FORMING OVER THE SOUTHEAST U.S. WAS RESPONSIBLE FOR
SPREADING THE WINTERY MIX ACROSS THE REGION.

PLEASE REPORT SNOW AND ICE ACCUMULATION...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Dec 15, 2:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EST THU DEC 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-152030-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-FOREST
PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA
PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER
PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON
WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND
PA-WETZEL WV-
235 PM EST THU DEC 15 2005

...MIXED WINTER WEATHER CONTINUES ACROSS THE REGION...

A MIX OF FREEZING RAIN, SLEET, SNOW AND RAIN CONTINUED ACROSS OUR
REGION. SOME OF THE PRECIPITATION WAS MODERATE TO HEAVY ACROSS
JEFFERSON, CLARION, INDIANA, BUTLER, ALLEGHENY,BEAVER AND FAYETTE
COUNTIES IN PENNSYLVANIA. ALSO, THE PRECIPITATION WAS HEAVIER ACROSS
PORTIONS OF JEFFERSON AND BELMONT COUNTIES IN OHIO AND OHIO AND
BROOKE COUNTIES IN WEST VIRGINIA.

IT WAS MOSTLY RAIN IN EAST-CENTRAL OHIO FROM NEW PHILADELPHIA TO
ZANESVILLE AND ACROSS NORTHERN WEST VIRGINIA FROM NEW MARTINSVILLE
TO MORGANTOWN. HOWEVER, ACROSS MUCH OF WESTERN PENNSYLVANIA, GARRETT
COUNTY MARYLAND AND PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA, A
MIXED BAG OF WINTER WEATHER CONTINUED.

SEVERAL COUNTIES WERE REPORTING OVER A QUARTER INCH OF ICE AND A FEW
APPROACHING A HALF INCH. INDIANA COUNTY REPORTS SOME BRANCHES DOWN.

DRIVING CONDITIONS ACROSS THE REGION WILL BE HAZARDOUS. BE
ESPECIALLY CAREFUL WILL WALKING SINCE MOST SIDEWALKS, STEPS AND
PARKING LOTS WERE ICED OVER.

THE PRECIPITATION WILL GRADUALLY TURN BACK TO ALL SNOW THIS EVENING
AS COLDER AIR RETURNS.

PLEASE REPORT SNOW AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Jefferson

When
December 15, 3:00 PM EST to 9:00 PM EST
Where
Jefferson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484611.